Alert archive / Minnesota / Tornado Warnings in 2005
Tornado Warning 31, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Aug 3, 2005, 3:18 PM CDT for Saint Louis County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2005, 3:18 PM CDT (20:18 UTC)
- Expired
- Aug 3, 2005, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 21 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 032021 TORDLH MNC137-032100- /O.NEW.KDLH.TO.W.0031.050803T2018Z-050803T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 318 PM CDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA SOUTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA * UNTIL 400 PM CDT * AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CANYON...OR ABOUT 23 MILES NORTHWEST OF DULUTH...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... INDEPENDENCE BY 330 PM... TWIG BY 345 PM... DULUTH AROUND 400 PM... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4708 9253 4702 9260 4678 9225 4693 9204 $$ BRANDT
1 follow-up statement
000 WWUS53 KDLH 032045 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 341 PM CDT WED AUG 3 2005 MNC137-032100- /O.CON.KDLH.TO.W.0031.000000T0000Z-050803T2100Z/ SOUTHWEST ST. LOUIS MN-SOUTHEAST ST. LOUIS MN- 341 PM CDT WED AUG 3 2005 ...A TORNADO WARNING CONTINUES UNTIL 400 PM CDT FOR SOUTHEAST ST. LOUIS AND SOUTHWEST ST. LOUIS COUNTIES... AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR TWIG...OR ABOUT 16 MILES NORTHWEST OF DULUTH...MOVING SOUTHEAST AT 20 MPH. THE TORNADO WILL BE NEAR... TWIG BY 350 PM... DULUTH AROUND 400 PM... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4701 9244 4688 9246 4673 9224 4690 9205 $$ BRANDT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 3, 3:10 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 3, 3:10 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT WED AUG 3 2005 .DISCUSSION...SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS OUR MINNESOTA ZONES THIS AFTERNOON...ALONG AND AHEAD OF A COLD FRONT THAT IS NOW OVER OUR WRN FCST AREA. THIS THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THIS EVENING...SPREADING FARTHER SOUTH AND EAST WITH TIME. ETA40 MUCAPE VALUES THIS AFTERNOON RANGE FROM 2000 J/KG NORTH...TO 5000 J/KG ACROSS WISCONSIN. CURRENT TEMPS AND DEW POINTS DO SEEM TO SUPPORT THESE CAPE VALUES...ALTHOUGH ETA40 SOUNDINGS SHOW THAT LAPSE RATES ABOVE 850MB ARE NOT THAT IMPRESSIVE. 0-3KM HELICITY VALUES ARE FAIRLY LOW TOO...BUT THERE SHOULD BE ENOUGH INSTABILITY AND VERTICAL WIND SHEAR TO SUPPORT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL PER SPC. THIS FRONT WILL MOVE EAST OF OUR CWA AFTER MIDNIGHT TONIGHT...WITH DRIER AND COOLER AIR ADVECTING SOUTHEAST ACROSS OUR CWA ON THURSDAY. HIGH PRESSURE WILL THEN BUILD IN ACROSS THE MIDWEST THURSDAY NIGHT AND FRIDAY...KEEPING CONDITIONS DRY. A WARMING TREND WILL START FRIDAY AS THE CENTER HIGH DRIFTS OFF TO THE EAST AND RETURN FLOW/WAA DEVELOPS ACROSS THE UPPER MIDWEST. && .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS NE MN AND NW WI TONIGHT...ALTHOUGH SCATTERED THUNDERSTORMS WILL BRING SOME IFR/MVFR CONDITIONS AT TIMES. THE THUNDERSTORMS WILL GRADUALLY END OVERNIGHT...LEAVING MAINLY VFR CONDITIONS ON THURSDAY. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. BERDES/DAP
Hazardous weather outlook, Aug 3, 7:05 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 705 AM CDT WED AUG 3 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 705 AM CDT WED AUG 3 2005 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR A PORTION OF NORTHEAST MINNESOTA AND ALL OF NORTHWEST WISCONSIN TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH OF LINE FROM PARK RAPIDS TO GRAND RAPIDS TO SILVER BAY. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH STEWART
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:08 AM CDT | Severe Thunderstorm Warning | DLH | Lake | 33 min |
| Aug 3, 3:58 PM CDT | Tornado Warning | DLH | Saint Louis | 32 min |
| Aug 3, 4:28 PM CDT | Tornado Warning | DLH | Saint Louis | 47 min |
| Aug 3, 4:45 PM CDT | Special Marine Warning | DLH | 30 min |
Nearby
Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.